MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST ELECTRODE; ELECTROSURGICAL PROBE,,

ANGIODYNAMICS STARBURST ELECTRODE; ELECTROSURGICAL PROBE,,
Model Number 700-103902
Medical Device Problem Code Temperature Problem (3022)
Health Effect - Clinical Code Burn, Thermal (2530)
Date of Event 05/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
A distributor reported a patient issue when using a starburst xl15cm device.After setting up the unit and taping dispersive electrodes to the patient, the procedure was started by opening the antenna 2cm.After 10 minutes of radiofrequency ablation (rfa) energy start, the unit temperature monitor only displayed 50-60 degrees celsius and temperature not to target temperature (stable at 50-60 degree celsius for all temperature indicator, watt delivery equal watt setting).The doctor requested the machine be powered off and back on.10 minutes after the machine was restarted, the monitored still displayed 50-60 degrees celsius for rfa energy.The scrub nurse looked at the patient's skin and noticed there was evidence of a burn, so the rfa energy was stopped and the starburst xl electrosurgical device was removed from the patient.The case was aborted.It was reported that the device involved in the incident is available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was one starburst probe.Functional testing was performed on the returned device, however, the reported complaint description could not be replicated in the lab setting.The device functioned as intended.The customer's reported complaint description could not be confirmed.Engineering evaluation ran a 150w ablation and saw no issue with the ablation itself, the device, or issues with the temperature.No excessive heat, or arcing seen.Placed device into the oven and temperatures were viewed to go up to 85.Could not duplicate any symptoms of causing a burn.Device functions as intended.A device history records search revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the instructions for use (16604121-01) which is supplied to the user with this catalog number contains the following statements: "inspect the device for any damage.Do not use a device that has been damaged.Fully retract the device needles by moving the slide on the handle backward (towards the cable connector) until it stops.Deploy the device needles by moving the slide forward (towards the trocar) on the handle to the desired deployment size.Upon completion of the desired ablation, turn the rf power off.Fully retract the device needles by pulling the slide on the handle backward (towards the cable connector) until it stops.For each additional ablation: verify the geometry of the array of needles between each ablation." a review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).

Brand Name
STARBURST ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE,,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801, ny
MDR Report Key10139511
Report Number1317056-2020-00100
Device Sequence Number16749269
Product Code GEI
UDI-Device IdentifierH7877001039021
UDI-PublicH7877001039021
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model Number700-103902
Device Catalogue Number700103902
Device Lot Number5545334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2020
Supplement Date Received by Manufacturer05/19/2020
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date07/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age60 YR